One possible side effect of breast cancer therapy is cardiotoxicity. A recent study examined the risk of cardiotoxicity for older women receiving breast cancer treatment.1

A team of researchers, led by Paaladinesh Thavendiranathan, MD, University of Toronto, reviewed the records of 18 540 female patients with breast cancer across 14 regional cancer centers in Ontario, Canada. The median age of the women was 54 years and all received chemotherapy to treat their stage I-III breast cancer between 2007 and 2012. The respondents were broken into treatment groups: anthracycline-based chemotherapy without trastuzumab, anthracyclines followed by trastuzumab (sequential therapy), trastuzumab with nonanthracycline chemotherapy, and chemotherapy without anthracycline/trastuzumab (other chemotherapy). Included primary outcomes were death from cardiovascular event, emergency room treatment for congestive heart failure, or outpatient diagnosis of congestive heart failure. The competing risk of death unrelated to cardiovascular events was factored via cause-specific hazard models.

The patients that received trastuzumab with nonanthracycline chemotherapy and sequential therapy displayed an increased risk of cardiotoxicity (hazard ratio, 1.76 and 3.96, respectively).  The researchers determined that trastuzumab-based regimens, with or without anthracyclines, are linked to increased cardiotoxicity risk. Anthracyclines followed by trastuzumab (sequential therapy) was linked to a greater risk of hospital-based congestive heart failure.

REFERENCE

1. Thavendiranathan P, Abdel-Qadir H, Fischer HD, et al. Breast cancer therapy-related cardiac dysfunction in adult women treated in routine clinical practice: a population-based cohort study [published online ahead of print April 18, 2016]. J Clin Oncol. doi:10.1200/JCO.2015.65.1505.